Geometric Singularities of the Poisson's Equation in a Non-Smooth Domain with Applications of Weighted Sobolev Spaces

Main Article Content

Yasir Nadeem Anjam


The solution fields of the elliptic boundary value problems may exhibit singularities near the corners, edges, crack tips, and so forth of the physical domain. This paper deals with the boundary singularities of weak solutions of boundary value problems governed by the Poisson equation in a two-dimensional non-smooth domain with singular points on the boundary. The presence of these points on the boundary, generally, generates local singularities in the solution. The applications of Fourier transform and weighted Sobolev spaces make it possible to describe the qualitative properties of the solution including its regularity. The general theory of V. A. Kondratiev is followed to obtain these results.

Article Details


  1. R. A. Adams and J. J. Fournier, Sobolev spaces, Academic press, Amsterdam, 2003.
  2. S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Commun. Pure. Appl. Math. 12(4) (1959), 623-727.
  3. S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Commun. Pure. Appl. Math. 17(1) (1964), 35-92.
  4. Y. N. Anjam, Singularities and regularity of stationary Stokes and Navier-Stokes equations on polygonal domains and their treatments, AIMS Math. 5(1) (2020), 440-466.
  5. H. Blum, M. Dobrowolski, On finite element methods for elliptic equations on domains with corners, Computing. 28 (1982), 53-63.
  6. H. Blum and R. Rannacher, On the boundary value problem of the biharmonic operator on domains with angular corners, Math. Methods Appl. Sci. 2(4) (1980), 556-581.
  7. Z. Cai, S. Kim, and H.C. Lee, Error estimate of a finite element method using stress intensity factor, Comput. Math. Appl. 76(10) (2018), 2402-2408.
  8. H. J. Choi, W. Choi, and Y. Koh, A finite element method for elliptic optimal control problem on a non-convex polygon with corner singularities, Comput. Math. Appl. 75(1) (2018), 45-58.
  9. M. Dauge, Stationary Stokes and Navier-Stokes systems on two or three-dimensional domains with corners. Part I. Linearized equations, SIAM J. Math. Anal. 20 (1989), 74-97.
  10. M. Elliotis, G. Georgiou, and C. Xenophontos, The solution of Laplacian problems over L-shaped domains with a singular function boundary integral method, Commun. Numer. Methods Eng. 18 (2002), 213-222.
  11. A. Kufner, O. John, S. Fucik, Function spaces, Noordhoff, Leyden, 1977.
  12. D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer, 2015.
  13. V. Girault and P. A. Raviart, Finite element methods for Navier-Stokes equations: Theory and algorithms, Springer, 2012.
  14. P. Grisvard, Singularities in boundary value problems, Springer, 1992.
  15. P. Grisvard, Behavior of the solutions of an elliptic boundary value problem in a polygonal or polyhedral domain, In: Numerical solution of partial differential equations-III, Elsevier, 1976, 207-274.
  16. P. Grisvard, Elliptic problems in nonsmooth domains, Volume 69 of Classics in Applied Mathematics. SIAM, Philadelphia, PA, 1985.
  17. B. Guo and C. Schwab, Analytic regularity of Stokes flow on polygonal domains in countably weighted Sobolev spaces, J. Comput. Appl. Math. 190(1-2) (2006), 487-519.
  18. W. Hackbusch, Elliptic differential equations theory and numerical treatment: The Poisson equation, Springer, 2010.
  19. S. Kim and H. C. Lee, A finite element method for computing accurate solutions for Poisson equations with corner singularities using the stress intensity factor, Comput. Math. Appl. 71(11) (2016), 2330-2337.
  20. S. Kim and H. C. Lee, Finite element method to control the domain singularities of Poisson equation using the stress intensity factor: mixed boundary condition, Int. J. Numer. Anal. Model. 14(4-5) (2017), 500-510.
  21. T. Kinoshita, Y. Watanabe, N. Yamamoto, and M. T. Nakao, Some remarks on a priori estimates of highly regular solutions for the Poisson equation in polygonal domains, Japan J. Ind. Appl. Math. 33(3) (2016), 629-636.
  22. V. A. Kondratiev, Boundary value problems for elliptic equations in domains with conical or angular points, Tr. Mosk. Mat. Obshch. 16 (1967), 209-292.
  23. V. A. Kondrat ´iev and O. A. Oleinik, Boundary value problems for partial differential equations in non-smooth domains, Russ. Math. Surv. 38(2) (1983), 1-86.
  24. V. A. Kozlov, V. G. Mazya, and J. Rossmann, Elliptic boundary value problems in domains with point singularities, American Mathematical Society, 1997.
  25. V. A. Kozlov, V. G. Ma ´zya, and J. Rossmann, Spectral problems associated with corner singularities of solutions to elliptic equations, American Mathematical Society, 2001.
  26. S. G. Krejn and V. P. Trofimov, Holomorphic operator-valued functions of several complex variables, Funct. Anal. i Prilozen. 3(4) (1969), 85-86.
  27. Z. C. Li and T. T. Lu, Singularities and treatments of elliptic boundary value problems, Math. Comput. Model. 31(8-9) (2000), 97-145.
  28. A. M. S ¨andig, Some applications of weighted Sobolev spaces, Vieweg+Teubner Verlag, 1987.
  29. R. Temam, Navier-Stokes equations: Theory and numerical analysis, North-Holland: Elsevier, 1979.
  30. J. R. Whiteman and N. Papamichael, Treatment of harmonic mixed boundary problems by conformal transformation methods, Z. Angew. Math. Phys. 23(4) (1972), 655-664.